Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2002, 4:00 PM EST for Dubois County, Indiana. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 4:00 PM EST (21:00 UTC)
- Expired
- May 1, 2002, 4:45 PM EST
- In force
- 45 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Dubois County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:05 PM EST | Thunderstorm Wind 50 E | Winslow, IN | A spotter on Route 61 estimated 55 to 60 MPH gusts. |
| May 1, 4:20 PM EST | Hail 0.75 | Ireland, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
| May 1, 2:30 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 012100 SVRSDF INC037-012145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 359 PM EST WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUBOIS COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 445 PM EST * AT 358 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF IRELAND...OR ABOUT 26 MILES EAST OF MOUNT CARMEL...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PORTERSVILLE AROUND 415 PM EST JASPER...IRELAND...DUFF AROUND 420 PM EST MALTERSVILLE...HUNTINGBURG AROUND 425 PM EST ST. ANTHONY...BRETZVILLE...CELESTINE...DUBOIS AROUND 430 PM EST THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3859 8738 3842 8746 3821 8680 3842 8670 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:00 PM EST, 2 hours earlier.
Area forecast discussion, May 1, 2:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT WED MAY 1 2002 THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA) AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE CLOSE. LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH STRONG GUSTY WINDS AND EVEN A FEW TORNADOS. THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH THE DAY THURSDAY. TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW DEGREES WITH COLD AIR ADVECTION OVER THE REGION. A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE. PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY. .SDF...NONE. JA
In the hours before
Special weather statement, May 1, 10:30 AM EST, 5 hours 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-012030- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT WED MAY 1 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT ACROSS PARTS OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS THE COUNTIES ALONG THE OHIO RIVER FROM BRANDENBURG TO BEAVER DAM...WHICH IS LOCATED IN OHIO COUNTY. A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL CENTRAL KENTUCKY. AS A SURFACE LOW PRESSURE SYSTEM DEEPENS OVER SOUTHERN MISSOURI THIS AFTERNOON...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA LATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THIS WARM FRONT. THE PRIMARY SEVERE THREAT THIS AFTERNOON WILL BE LARGE HAIL. LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG THE WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH THE AREA. THIS IS A PRELIMINARY OUTLOOK. EXTENSIVE LOW CLOUDS EARLIER THIS MORNING HAS HAMPERED SURFACE HEATING. THIS MAY LIMIT INSTABILITY THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA. DENMAN
Special weather statement, May 1, 2:28 PM EST, 1 hour 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-020800- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT WED MAY 1 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY. A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT. ...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL WILL BE THE PRIMARY THREAT FOR THESE STORMS. LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH THE AREA. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA. DENMAN
Special weather statement, May 1, 3:00 PM EST, 1 hour before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-020800- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT WED MAY 1 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY. A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT. ...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL WILL BE THE PRIMARY THREAT FOR THESE STORMS. LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH THE AREA. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA. DENMAN
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:20 PM EST | Tornado Warning | LMK | Dubois | 30 min |
| May 1, 4:31 PM EST | Severe Thunderstorm Warning | LMK | Crawford | 44 min |
| May 1, 4:32 PM EST | Tornado Warning | LMK | Perry | 43 min |
| May 1, 5:09 PM EST | Severe Thunderstorm Warning | LMK | Harrison | 36 min |
| May 1, 6:32 PM EST | Tornado Warning | LMK | Orange | 43 min |
| May 1, 6:37 PM EST | Severe Thunderstorm Warning | LMK | Washington | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.